June  2020, 12(2): 309-321. doi: 10.3934/jgm.2020014

A note on Hybrid Routh reduction for time-dependent Lagrangian systems

1. 

Instituto de Ciencias Matemáticas, Consejo Superior de Investigaciones Científicas, Calle Nicolás Cabrera 13-15, Cantoblanco, 28049, Madrid, Spain

2. 

Department of Mathematics, Universidad Nacional de La Plata, Calle 1 y 115, La Plata 1900, Buenos Aires, Argentina

3. 

Departamento de Matemática, Universidad Nacional del Sur, Av. Alem, 1253, 8000 Bahía Blanca, Argentina

Communicated by Manuel de León

Received  December 2019 Revised  March 2020 Published  June 2020

Fund Project: L. Colombo was partially supported by I-Link Project (Ref: linkA20079) from CSIC, Ministerio de Economia, Industria y Competitividad (MINEICO, Spain) under grant MTM2016- 76702-P; "Severo Ochoa Programme for Centres of Excellence" in R & D (SEV-2015-0554). The project that gave rise to these results received the support of a fellowship from "La Caixa" Foundation (ID 100010434). M.E. Eyrea Irazú was partially supported by CONICET Argentina

This note discusses Routh reduction for hybrid time-dependent mechanical systems. We give general conditions on whether it is possible to reduce by symmetries a hybrid time-dependent Lagrangian system extending and unifying previous results for continuous-time systems. We illustrate the applicability of the method using the example of a billiard with moving walls.

Citation: Leonardo J. Colombo, María Emma Eyrea Irazú, Eduardo García-Toraño Andrés. A note on Hybrid Routh reduction for time-dependent Lagrangian systems. Journal of Geometric Mechanics, 2020, 12 (2) : 309-321. doi: 10.3934/jgm.2020014
References:
[1]

C. Albert, Le théorème de réduction de Marsden-Weinstein en géométrie cosymplectique et de contact, J. Geom. Phys., 6 (1989), 627-649.  doi: 10.1016/0393-0440(89)90029-6.  Google Scholar

[2]

A. Ames and S. Sastry, Hybrid cotangent bundle reduction of simple hybrid mechanical systems with symmetry, American Control Conference, Minneapolis, MN, 2006. doi: 10.1109/ACC.2006.1656622.  Google Scholar

[3]

A. Ames and S. Sastry, Hybrid Routhian reduction of Lagrangian hybrid systems, American Control Conference, Minneapolis, MN, 2006. doi: 10.1109/ACC.2006.1656621.  Google Scholar

[4]

A. Ames, R. Gregg and M. Spong, A geometric approach to three-dimensional hipped bipedal robotic walking, 46th IEEE Conference on Decision and Control, New Orleans, LA, 2007, 5123–5130. doi: 10.1109/CDC.2007.4434880.  Google Scholar

[5]

A. M. Bloch, Nonholonomic Mechanics and Control, Interdisciplinary Applied Mathematics, 24, Springer, New York, 2015. doi: 10.1007/978-1-4939-3017-3.  Google Scholar

[6]

A. Bloch, W. Clark and L. Colombo, Quasivelocities and symmetries in simple hybrid systems, IEEE 56th Annual Conference on Decision and Control (CDC), Melbourne, VIC, Australia, 2017, 1529–1534. doi: 10.1109/CDC.2017.8263869.  Google Scholar

[7]

L. J. Colombo and M. E. Eyrea Irazú, Symmetries and periodic orbits in simple hybrid Routhian systems, Nonlinear Anal. Hybrid Syst., 36 (2020), 14pp. doi: 10.1016/j.nahs.2020.100857.  Google Scholar

[8]

L. Colombo, W. Clark and A. Bloch, Time reversal symmetries and zero dynamics for simple hybrid Hamiltonian control systems, Annual American Control Conference (ACC), Milwaukee, WI, 2018, 2218–2223. doi: 10.23919/ACC.2018.8431672.  Google Scholar

[9]

J. CortésM. de LeónD. Martín de Diego and S. Martínez, Mechanical systems subjected to generalized non-holonomic constraints, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci., 457 (2001), 651-670.  doi: 10.1098/rspa.2000.0686.  Google Scholar

[10]

M. Crampin and T. Mestdag, Routh's procedure for non-abelian symmetry groups, J. Math. Phys., 49 (2008), 28pp. doi: 10.1063/1.2885077.  Google Scholar

[11]

M. de León and M. Saralegi, Cosymplectic reduction for singular momentum maps, J. Phys. A, 26 (1993), 5033-5043.  doi: 10.1088/0305-4470/26/19/032.  Google Scholar

[12]

A. Echeverría EnríquezM. C. Muñoz Lecanda and N. Román-Roy, Geometrical setting of time-dependent regular systems. Alternative models, Rev. Math. Phys., 3 (1991), 301-330.  doi: 10.1142/S0129055X91000114.  Google Scholar

[13]

E. Eyrea Irazú, Geometric and Numerical Aspects of Mechanical Systems with Magnetic Terms, Ph.D. thesis, Universidad Nacional de La Plata, 2019. Google Scholar

[14]

K. Grabowska and P. Urbański, Geometry of Routh reduction, J. Geom. Mech., 11 (2019), 23-44.  doi: 10.3934/jgm.2019002.  Google Scholar

[15]

R. Gregg and M. Spong, Reduction-based control with application to three-dimensional bipedal walking robots, American Control Conference, Seattle, WA, 2008,880–887. doi: 10.1109/ACC.2008.4586604.  Google Scholar

[16]

A. IbortM. de LeónE. A. LacombaJ. C. MarreroD. M. de Diego and P. Pitanga, Geometric formulation of mechanical systems subjected to time-dependent one-sided constraints, J. Phys. A, 31 (1998), 2655-2674.  doi: 10.1088/0305-4470/31/11/014.  Google Scholar

[17]

E. A. Lacomba and W. M. Tulczyjew, Geometric formulation of mechanical systems with one-sided constraints, J. Phys. A, 23 (1990), 2801-2813.  doi: 10.1088/0305-4470/23/13/019.  Google Scholar

[18]

B. Langerock, F. Cantrijn and J. Vankerschaver, Routhian reduction for quasi-invariant Lagrangians, J. Math. Phys., 51 (2010), 20pp. doi: 10.1063/1.3277181.  Google Scholar

[19]

B. Langerock, E. García-Toraño Andrés and F. Cantrijn, Routh reduction and the class of magnetic Lagrangian systems, J. Math. Phys., 53 (2012), 19pp. doi: 10.1063/1.4723841.  Google Scholar

[20]

B. Langerock, T. Mestdag and J. Vankerschaver, Routh reduction by stages, SIGMA Symmetry Integrability Geom. Methods Appl., 7 (2011), 31pp. doi: 10.3842/SIGMA.2011.109.  Google Scholar

[21]

J. E. Marsden, G. Misioƚek, J.-P. Ortega, M. Perlmutter and T. S. Ratiu, Hamiltonian Reduction by Stages, Lecture Notes in Mathematics, 1913, Springer, Berlin, 2007. doi: 10.1007/978-3-540-72470-4.  Google Scholar

[22]

J. Marsden and A. Weinstein, Reduction of symplectic manifolds with symmetry, Rep. Mathematical Phys., 5 (1974), 121-130.  doi: 10.1016/0034-4877(74)90021-4.  Google Scholar

[23]

L. A. Pars, A Treatise on Analytical Dynamics, John Wiley & Sons, Inc., New York, 1965.  Google Scholar

show all references

References:
[1]

C. Albert, Le théorème de réduction de Marsden-Weinstein en géométrie cosymplectique et de contact, J. Geom. Phys., 6 (1989), 627-649.  doi: 10.1016/0393-0440(89)90029-6.  Google Scholar

[2]

A. Ames and S. Sastry, Hybrid cotangent bundle reduction of simple hybrid mechanical systems with symmetry, American Control Conference, Minneapolis, MN, 2006. doi: 10.1109/ACC.2006.1656622.  Google Scholar

[3]

A. Ames and S. Sastry, Hybrid Routhian reduction of Lagrangian hybrid systems, American Control Conference, Minneapolis, MN, 2006. doi: 10.1109/ACC.2006.1656621.  Google Scholar

[4]

A. Ames, R. Gregg and M. Spong, A geometric approach to three-dimensional hipped bipedal robotic walking, 46th IEEE Conference on Decision and Control, New Orleans, LA, 2007, 5123–5130. doi: 10.1109/CDC.2007.4434880.  Google Scholar

[5]

A. M. Bloch, Nonholonomic Mechanics and Control, Interdisciplinary Applied Mathematics, 24, Springer, New York, 2015. doi: 10.1007/978-1-4939-3017-3.  Google Scholar

[6]

A. Bloch, W. Clark and L. Colombo, Quasivelocities and symmetries in simple hybrid systems, IEEE 56th Annual Conference on Decision and Control (CDC), Melbourne, VIC, Australia, 2017, 1529–1534. doi: 10.1109/CDC.2017.8263869.  Google Scholar

[7]

L. J. Colombo and M. E. Eyrea Irazú, Symmetries and periodic orbits in simple hybrid Routhian systems, Nonlinear Anal. Hybrid Syst., 36 (2020), 14pp. doi: 10.1016/j.nahs.2020.100857.  Google Scholar

[8]

L. Colombo, W. Clark and A. Bloch, Time reversal symmetries and zero dynamics for simple hybrid Hamiltonian control systems, Annual American Control Conference (ACC), Milwaukee, WI, 2018, 2218–2223. doi: 10.23919/ACC.2018.8431672.  Google Scholar

[9]

J. CortésM. de LeónD. Martín de Diego and S. Martínez, Mechanical systems subjected to generalized non-holonomic constraints, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci., 457 (2001), 651-670.  doi: 10.1098/rspa.2000.0686.  Google Scholar

[10]

M. Crampin and T. Mestdag, Routh's procedure for non-abelian symmetry groups, J. Math. Phys., 49 (2008), 28pp. doi: 10.1063/1.2885077.  Google Scholar

[11]

M. de León and M. Saralegi, Cosymplectic reduction for singular momentum maps, J. Phys. A, 26 (1993), 5033-5043.  doi: 10.1088/0305-4470/26/19/032.  Google Scholar

[12]

A. Echeverría EnríquezM. C. Muñoz Lecanda and N. Román-Roy, Geometrical setting of time-dependent regular systems. Alternative models, Rev. Math. Phys., 3 (1991), 301-330.  doi: 10.1142/S0129055X91000114.  Google Scholar

[13]

E. Eyrea Irazú, Geometric and Numerical Aspects of Mechanical Systems with Magnetic Terms, Ph.D. thesis, Universidad Nacional de La Plata, 2019. Google Scholar

[14]

K. Grabowska and P. Urbański, Geometry of Routh reduction, J. Geom. Mech., 11 (2019), 23-44.  doi: 10.3934/jgm.2019002.  Google Scholar

[15]

R. Gregg and M. Spong, Reduction-based control with application to three-dimensional bipedal walking robots, American Control Conference, Seattle, WA, 2008,880–887. doi: 10.1109/ACC.2008.4586604.  Google Scholar

[16]

A. IbortM. de LeónE. A. LacombaJ. C. MarreroD. M. de Diego and P. Pitanga, Geometric formulation of mechanical systems subjected to time-dependent one-sided constraints, J. Phys. A, 31 (1998), 2655-2674.  doi: 10.1088/0305-4470/31/11/014.  Google Scholar

[17]

E. A. Lacomba and W. M. Tulczyjew, Geometric formulation of mechanical systems with one-sided constraints, J. Phys. A, 23 (1990), 2801-2813.  doi: 10.1088/0305-4470/23/13/019.  Google Scholar

[18]

B. Langerock, F. Cantrijn and J. Vankerschaver, Routhian reduction for quasi-invariant Lagrangians, J. Math. Phys., 51 (2010), 20pp. doi: 10.1063/1.3277181.  Google Scholar

[19]

B. Langerock, E. García-Toraño Andrés and F. Cantrijn, Routh reduction and the class of magnetic Lagrangian systems, J. Math. Phys., 53 (2012), 19pp. doi: 10.1063/1.4723841.  Google Scholar

[20]

B. Langerock, T. Mestdag and J. Vankerschaver, Routh reduction by stages, SIGMA Symmetry Integrability Geom. Methods Appl., 7 (2011), 31pp. doi: 10.3842/SIGMA.2011.109.  Google Scholar

[21]

J. E. Marsden, G. Misioƚek, J.-P. Ortega, M. Perlmutter and T. S. Ratiu, Hamiltonian Reduction by Stages, Lecture Notes in Mathematics, 1913, Springer, Berlin, 2007. doi: 10.1007/978-3-540-72470-4.  Google Scholar

[22]

J. Marsden and A. Weinstein, Reduction of symplectic manifolds with symmetry, Rep. Mathematical Phys., 5 (1974), 121-130.  doi: 10.1016/0034-4877(74)90021-4.  Google Scholar

[23]

L. A. Pars, A Treatise on Analytical Dynamics, John Wiley & Sons, Inc., New York, 1965.  Google Scholar

Figure 1.  A "billiard" with moving walls
Figure 2.  Simulation for $ c = 0.25 $. The figure in the left corresponds with the reduced trajectory while the figure to the right corresponds with the reconstructed solution
Figure 3.  Simulation for $ c = 0.10 $. he figure in the left corresponds with the reduced trajectory while the figure to the right corresponds with the reconstructed solution
[1]

Peter Benner, Jens Saak, M. Monir Uddin. Balancing based model reduction for structured index-2 unstable descriptor systems with application to flow control. Numerical Algebra, Control & Optimization, 2016, 6 (1) : 1-20. doi: 10.3934/naco.2016.6.1

[2]

Rabiaa Ouahabi, Nasr-Eddine Hamri. Design of new scheme adaptive generalized hybrid projective synchronization for two different chaotic systems with uncertain parameters. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2361-2370. doi: 10.3934/dcdsb.2020182

[3]

Jérôme Ducoat, Frédérique Oggier. On skew polynomial codes and lattices from quotients of cyclic division algebras. Advances in Mathematics of Communications, 2016, 10 (1) : 79-94. doi: 10.3934/amc.2016.10.79

[4]

Hakan Özadam, Ferruh Özbudak. A note on negacyclic and cyclic codes of length $p^s$ over a finite field of characteristic $p$. Advances in Mathematics of Communications, 2009, 3 (3) : 265-271. doi: 10.3934/amc.2009.3.265

[5]

Wenmin Gong, Guangcun Lu. On coupled Dirac systems. Discrete & Continuous Dynamical Systems - A, 2017, 37 (8) : 4329-4346. doi: 10.3934/dcds.2017185

[6]

Haiyan Wang. Existence and nonexistence of positive radial solutions for quasilinear systems. Conference Publications, 2009, 2009 (Special) : 810-817. doi: 10.3934/proc.2009.2009.810

[7]

Tuvi Etzion, Alexander Vardy. On $q$-analogs of Steiner systems and covering designs. Advances in Mathematics of Communications, 2011, 5 (2) : 161-176. doi: 10.3934/amc.2011.5.161

[8]

Alberto Bressan, Ke Han, Franco Rampazzo. On the control of non holonomic systems by active constraints. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3329-3353. doi: 10.3934/dcds.2013.33.3329

[9]

Lekbir Afraites, Abdelghafour Atlas, Fahd Karami, Driss Meskine. Some class of parabolic systems applied to image processing. Discrete & Continuous Dynamical Systems - B, 2016, 21 (6) : 1671-1687. doi: 10.3934/dcdsb.2016017

[10]

Graziano Crasta, Philippe G. LeFloch. Existence result for a class of nonconservative and nonstrictly hyperbolic systems. Communications on Pure & Applied Analysis, 2002, 1 (4) : 513-530. doi: 10.3934/cpaa.2002.1.513

[11]

F.J. Herranz, J. de Lucas, C. Sardón. Jacobi--Lie systems: Fundamentals and low-dimensional classification. Conference Publications, 2015, 2015 (special) : 605-614. doi: 10.3934/proc.2015.0605

[12]

Marcelo Messias. Periodic perturbation of quadratic systems with two infinite heteroclinic cycles. Discrete & Continuous Dynamical Systems - A, 2012, 32 (5) : 1881-1899. doi: 10.3934/dcds.2012.32.1881

[13]

Francisco Braun, Jaume Llibre, Ana Cristina Mereu. Isochronicity for trivial quintic and septic planar polynomial Hamiltonian systems. Discrete & Continuous Dynamical Systems - A, 2016, 36 (10) : 5245-5255. doi: 10.3934/dcds.2016029

[14]

Xinyuan Liao, Caidi Zhao, Shengfan Zhou. Compact uniform attractors for dissipative non-autonomous lattice dynamical systems. Communications on Pure & Applied Analysis, 2007, 6 (4) : 1087-1111. doi: 10.3934/cpaa.2007.6.1087

[15]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[16]

Valery Y. Glizer. Novel Conditions of Euclidean space controllability for singularly perturbed systems with input delay. Numerical Algebra, Control & Optimization, 2021, 11 (2) : 307-320. doi: 10.3934/naco.2020027

[17]

Marian Gidea, Rafael de la Llave, Tere M. Seara. A general mechanism of instability in Hamiltonian systems: Skipping along a normally hyperbolic invariant manifold. Discrete & Continuous Dynamical Systems - A, 2020, 40 (12) : 6795-6813. doi: 10.3934/dcds.2020166

[18]

Longxiang Fang, Narayanaswamy Balakrishnan, Wenyu Huang. Stochastic comparisons of parallel systems with scale proportional hazards components equipped with starting devices. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2021004

[19]

Emma D'Aniello, Saber Elaydi. The structure of $ \omega $-limit sets of asymptotically non-autonomous discrete dynamical systems. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 903-915. doi: 10.3934/dcdsb.2019195

2019 Impact Factor: 0.649

Metrics

  • PDF downloads (73)
  • HTML views (124)
  • Cited by (0)

[Back to Top]